Blog

How to help a loved one addicted to drugs
March 12, 2018

What to Do if Someone You Love Is at Risk of Overdose

How to help a loved one addicted to drugsIt can be agonizingly painful to watch a loved one or family member struggle with addiction to illicit drugs or prescription drugs used nonmedically. The fact that chronic pain is often the genesis for eventual addiction to painkillers and leads to so much suffering and destruction only magnifies the importance of finding ways to protect addicted loved ones from accidental overdose. Instead of wringing your hands and saying you’re helpless, be proactive and learn what you can do if someone you love is at risk of overdose.

OVERDOSE: A VERY REAL CONCERN

The facts are staggering: prescription opioid overdose currently ranks as the leading cause of unintentional death in America, second only to deaths resulting from motor vehicle accidents. As researchers from the University of Michigan reported in the Journal of the American Medical Association (JAMA), patients who are on higher daily doses of prescription opioids – patients suffering from cancer, chronic pain or acute pain – have significantly increased risk of death from overdose than patients receiving a lesser dosage (less than 10 mg per day, compared with 100 mg per day in the high-dose group).

Drug overdose deaths continue to rise, and the number has never been higher, according to statistics reported by the Centers for Disease Control and Prevention (CDC). In fact, most of the drug overdose deaths in 2016, 66 percent, involved opioids (prescription opioids, fentanyl and heroin).

KNOW THE SYMPTOMS OF OVERDOSE

You know your loved one better than anyone else. You should be able to spot signs that anything is out of the ordinary, unless you’ve been in denial that a drug problem exists, despite evidence to the contrary. Still, it’s important to know the symptoms of drug overdose so that you can act in sufficient time to save your loved one’s life.

If you know or suspect that your loved one is using drugs, especially opioids, be on the lookout for the following overdose symptoms:

  • Changes in vital signs – pulse rate, blood pressure, body temperature, respiratory rate – can rise or fall drastically or even be completely absent and may precipitate an overdose.
  • When the person exhibits excessive sleepiness, drowsiness, confusion, or cannot be aroused (possibly in a coma), this is a potentially life-threatening sign, even more so if he or she vomits, since this can result in breathing vomit into the lungs.
  • Shortness of breath, chest pain and rapid, deep, slow or shallow breathing may also indicate impending overdose.
  • Nausea, vomiting, diarrhea, abdominal pain, vomiting blood or bloody stools are symptoms that require immediate medical treatment.
  • Skin that is cool, sweaty, pale or clammy often accompanies a drug overdose.
  • Fingernails or fingertips turning blue or purple.
  • Pinpoint pupils.

BE PREPARED WITH NARCAN, OPIOID OVERDOSE NASAL SPRAY

With an addicted loved one still actively involved in taking either illicit or prescription opioid medications and unable or unwilling to stop, you must be prepared to take immediate action should he or she overdose on the drug. There is a life-saving and easy-to-use medication that can stop or reverse the effects of opioid overdose, Narcan. Approved by the U.S. Food and Drug Administration (FDA) in 2015, Narcan is the first FDA-approved nasal spray version of naloxone hydrochloride. Previously, only injectable forms of naloxone hydrochloride were available. The National Institute on Drug Abuse (NIDA) played a critical role in Narcan’s nasal spray development and helped obtain FDA approval by working with NIDA’s private sector partners.

Narcan is a prescription opioid overdose medication. After administering Narcan nasal spray to someone suffering from opioid overdose, call for emergency help immediately (dialing 911). It may be necessary to do rescue breathing or cardio-pulmonary resuscitation (CPR) until medical help arrives. If signs and symptoms of opioid overdose return after Narcan nasal spray is administered and before medical help arrives, give another dose to your loved one and watch him or her carefully until emergency help comes.

OPIOID OVERDOSE VACCINE MAY BE ON THE HORIZON      

There is some good news in the ongoing research and development of effective vaccines to combat opioid overdose from prescription painkillers like oxycodone and hydrocodone. Researchers at The Scripps Research Institute have developed a vaccine that effectively blocks the analgesic (pain-numbing) effects of these two highly-addictive painkillers and looks likely to provide protection against lethal overdoses. Although the research is currently being tested with mice and further study is required, the study’s co-author Cody J. Wenthur says, “The vaccine stops the drug before it even gets to the brain,” and further calls the vaccine a “pre-emptive strike.”

Until a vaccine is FDA-approved and available to the public, appropriate counter measures must be taken to ensure the health and welfare of those who use drugs to get high, who combine prescription medications with alcohol or other drugs, either prescription, over-the-counter or illicit drugs. Because each person reacts differently to drug ingestion according to dose, frequency, other drugs in the system, age, weight, other health concerns and numerous other factors, you cannot know when an overdose will occur. It is better to be prepared with an opiate antidote, Narcan, than take the chance your loved one will succumb to the potentially life-threatening effects of an overdose.

HELPING YOUR LOVED ONE GET TREATMENT FOR DRUG ADDICTION

While you cannot compel a loved one to get treatment for drug addiction, even though he or she continues to use, overdoses or comes close to overdosing, or gets into repeated and escalating negative consequences because of using, you can remain constant in recommending professional help to overcome addiction. Encouraging treatment may also be effective when the suggestion comes from a trusted family friend, doctor, member of the clergy or peers who see the devastation that continued drug use is causing your loved one.

Find out what treatment is available for your loved one and know the specifics, so that you can be ready to help get him or her the treatment necessary once he or she agrees to get help. The sooner detox and treatment begin, the better the prospects for a more favorable treatment outcome.

Recognize that your loved one may adamantly insist that there’s no drug use, or that he or she has it under control, even promising to stop, to get you to back off suggesting professional help. This is behavior typical of drug users. You must be patient and continue to show by your words and actions that you love him or her no matter what. Be consistent in what you say and mean it when you tell your loved one that you will always be with him or her, reinforcing that you want only the best for your loved one so that he or she can live a healthy, happy and productive life.

There is no denying that the ups and downs of dealing with a loved one who continues to do drugs, who returns to drug use after treatment or who repeatedly overdoses exacts a tremendous toll on you and every member of the family. You cannot go it alone. Seek the support you need from 12-Step and self-help family groups such as Al-Anon and Alateen, Nar-Anon, and others. By participating in such groups, you’ll not only be able to share what you’re going through with others who’ve been there themselves, you’ll gain more understanding about the disease of addiction and learn ways to cope with the problems of living with an addict can bring.

If you’re worried about a loved one’s imminent overdose, please contact us today. One of our admissions counselors may be able to help.

close